Alert archive / Kentucky / Flash Flood Warnings in 2005
Flash Flood Warning 8, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Apr 30, 2005, 2:34 AM EDT for Floyd County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2005, 2:34 AM EDT (06:34 UTC)
- Expired
- Apr 30, 2005, 8:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Floyd County, KY
The radar
The Jackson,KY radar (KJKL), 46 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 300636 CCA
FFWJKL
KYC071-301230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
234 AM EDT SAT APR 30 2005
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FLOYD COUNTY IN SOUTHEAST KENTUCKY
* UNTIL 830 AM EDT
* AT 220 AM EDT...TRAINED WEATHER SPOTTERS REPORTED 6 TO 8 INCHES OF
WATER FLOWING OVER THE ROAD 3 MILES WEST OF HIGHWAY 23 ON KY 1427.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED THE BASINS OF
JOHNS CREEK...LONG BRANCH...JENNYS CREEK...WOLF BRANCH...AND
ABBOTT CREEK.
DOPPLER RADAR INDICATES THAT BETWEEN 1.5 AND 2 INCHES OF RAIN HAS
FALLEN THROUGH THE DURATION OF THIS RAIN EVENT...WITH UP TO 0.5
INCHES OF RAIN ESTIMATED TO HAVE FALLEN BETWEEN 3:30 AM AND 6:30 AM
THIS MORNING. MODERATE...TO OCCASIONALLY HEAVY RAINFALL IS EXPECTED
TO CONTINUE THROUGH MUCH OF THE OVERNIGHT.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3759 8289 3759 8267 3770 8260 3773 8278
3770 8292
$$
PIEPER1 follow-up statement
000
WGUS73 KJKL 300900
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
500 AM EDT SAT APR 30 2005
KYC071-301230-
FLOYD KY-
449 AM EDT SAT APR 30 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 830 AM EDT FOR FLOYD
COUNTY...
AT 430 AM...FLOYD COUNTY RESCUE REPORTED THAT PEOPLE WERE TRAPPED
DUE TO HIGH WATER 3 MILES WEST OF PRESTONSBURG...AND A RESCUE WAS
UNDERWAY.
AT 436 AM...A TRAINED SPOTTER REPORTED THAT AROUND 2 FEET OF WATER
REMAINED OVER THE ROAD 3 MILES WEST OF HIGHWAY 23 ON KY 1427...BUT
IS RECEDING.
DOPPLER RADAR INDICATES THAT BETWEEN 2.5 AND 3 INCHES OF RAIN HAS
FALLEN THROUGH THE DURATION OF THIS RAIN EVENT IN PORTIONS OF
EXTREME NORTHERN FLOYD COUNTY...WITH UP TO 1 INCH OF RAIN ESTIMATED
TO HAVE FALLEN BETWEEN 2:00 AM AND 5:00 AM THIS MORNING.
MODERATE...TO OCCASIONALLY HEAVY RAINFALL IS EXPECTED
TO CONTINUE THROUGH THE EARLY MORNING HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED THE BASINS OF
JOHNS CREEK...LONG BRANCH...JENNYS CREEK...WOLF BRANCH...AND
ABBOTT CREEK.
LAT...LON 3760 8289 3747 8281 3738 8269 3743 8265
3771 8261 3773 8278 3771 8293
$$
PIEPERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 3:57 PM EDT, 10 hours 37 minutes earlier.
Area forecast discussion, Apr 29, 3:57 PM EDT, 10 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 357 PM EDT FRI APR 29 2005 DISCUSSION... SHORT TERM (TONIGHT-SUNDAY NITE)... SHRA/TSRA MOVING INTO CWFA THIS AFTERNOON. SHOULD OVERSPREAD THE AREA THIS EVENING WITH THE BEST COVERAGE OVERNIGHT. SRN COUNTIES ARE SOAKED AND FFG VALUES ARE AROUND 1/2 TO 2/3 INCH IN 1 HR WHICH COULD OCCUR WITH AN INDIVIDUAL STORM. FFA ISSUED FOR THE SRN 2/3 OF CWFA UNTIL 8 AM SAT MORN. BY THAT TIME THE COLD FNT SHOULD PUSH THROUGH AND ADDITIONAL THREAT OF HEAVY RAIN WILL END. EXPECT AN EARLY HIGH TEMP ON SAT WITH STEADILY FALLING TEMPS AFTER 10 AM. MODELS IN FAIR AGREEMENT WITH THE PLACEMENT OF THE EARLY FEATURES FOR OUR CWFA. HOWEVER THE GFS LOOKS TO HAVE FEEDBACK PROBLEMS AND HAVE OPTED TO USE NAM/HPC QPF THRU SAT AFTN. THEN A BREAK IN PCPN WITH A CHANCE TO START THE DRYING PROCESS. EXTENDED (MONDAY-FRIDAY)... FOR THE EXTENDED THE MODELS ARE NOT MUCH BETTER IN CONVERGING ON ANY PARTICULAR SOLUTIONS THAN YESTERDAY. CONSEQUENTLY...CONFIDENCE IS STILL VERY LOW IN THIS PKG. HOWEVER...THERE WERE SOME CHANGES IN THE EXTENDED BASED ON SOME SUBTLETIES IN THE RUNS...AND MORE IMPORTANTLY SOME CONSISTENCY IN THE GFS. IN GENERAL THE SOUTHERN STREAM BECOMES MORE ACTIVE BY EARLY NEXT WEEK. HOWEVER...GFS SUGGESTS THAT MOST OF THE ACTIVITY WILL STAY SOMEWHAT SOUTH OF OUR AREA...ONLY BRUSHING CLOSE ENOUGH TO PROVIDE AN OCCASIONAL CHANCE OF RAIN. HOWEVER...THIS ALSO PUTS OUR AREA IN THE COOL SECTOR OF THE STORM TRACK...AND GENERALLY TRENDED TEMPS DOWN IN THE EXTENDED AS A RESULT. && .PREV DISCUSSION... 1030 AM EDT FRI APR 29 2005 MORNING UPDATE WILL CLEAN UP WORDING AND WILL LOWER HIGHS TODAY A CAT. WITH OVC SKY AND RAIN COOLED/SATURATED AIR DO NOT EXPECT MUCH RISE THIS AFTN FROM CURRENT MID 50S. WILL GIVE HIGHS INTO THE LOWER 60S FOR A FEW BREAKS BUT NOT REAL CONFIDENT ABOUT THAT. GREATEST THREAT WILL BE HYDRO. CURRENT THOUGHT IS FOR A FFA SOUTH OF I-64. REPORTS INDICATE 2/3 TO 1.25 IN OF RAIN IN THE PAST 24HR WITH THE GREATEST AMOUNTS THE FARTHEST SOUTH. ALONG AND NORTH OF I-64 RAINFALL WAS GENERALLY 1/4 TO 1/2 IN. FFG VALUES HAVE DROPPED SIGNIFICANTLY FOR THE AREA OF CONCERN ALSO. WILL ISSUE WITH THE AFTN FCST AND MAY ADJUST AREA SLIGHTLY BASED ON ISC COLLABORATION. SVR THREAT LOOKS MINIMAL WITH THE EXCEPTION OF THIS AFTN IF WE GET ANY BREAKS IN THE OVC. WILL MONITOR AND UPDATE AS NECESSARY. 430 AM EDT FRI APR 29 2005 THE UPPER LOW OVER ONTARIO CONTINUES TO SPIN SHORT WAVES ACROSS THE AREA. AT THE SURFACE...THERE HAS BEEN A QUASI-STATIONARY FRONTAL BOUNDARY WHICH EXTENDS FROM THE SURFACE LOW OVER ARKANSAS. ACROSS WESTERN TENNESSEE...AND THEN EXTENDS WEST TO EAST ACROSS KENTUCKY. AS SHORT WAVE ENERGY SPINS AROUND THE LOW...IT HAS BEEN ENHANCING THE ISENTROPIC LIFT AND OVER RUNNING OF ACROSS THE QUASI-STATIONARY FRONTAL BOUNDARY. THE MAIN LOW WILL FINALLY KICK OUT TONIGHT AND THE COLD FRONT WILL BE MOVING THROUGH THE AREA AFTER MIDNIGHT. THIS AFTERNOON...THE MODELS HAVE BEEN SHOWING SOME LI VALUES OF MINUS 2 TO 4. SINCE THE STATIONARY FRONTAL BOUNDARY WILL BE IN THE AREA...AND SOME THUNDERSTORMS ARE GOING TO BE DEVELOPING IN THE UNSTABLE AIR...THERE IS A SLIGHT RISK THAT SOME SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...ESPECIALLY IF THERE IS AN INTERACTION BETWEEN THE FRONTAL BOUNDARY WITH SOME OF THE THUNDERSTORM BOUNDARIES. THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS AS WELL. WHEN THE COLD FRONT MOVES THROUGH THIS EVENING...THE MODELS ARE NOT SHOWING THE INSTABILITY TO BE AS GREAT AS THIS AFTERNOON. THE NAM IS ONLY SHOWING LI VALUES OF ZERO TO MINUS 2. THERE WILL BE STRONGER SHEAR WITH THIS SYSTEM...SO THE SLIGHT RISK FOR SEVERE WEATHER WILL CONTINUE WITH THE SATURDAY EVENING COLD FRONTAL PASSAGE. SOME INSTABILITY SHOWERS WILL HANG AROUND ON SATURDAY BEHIND THE COLD FRONT AND THEN FINALLY ON SUNDAY SOME COOLER AND DRIER AIR WILL BE MOVING INTO THE AREA. ONE OF THE BIG QUESTIONS WITH THIS SYSTEM IS HOW MUCH RAIN WILL FALL. CONSIDERING THE FACT THAT THE THURSDAY RAINFALL WAS LESS THAN EXPECTED...THE RAINFALL FROM THE FRIDAYS STORM SHOULD BE BELOW CRITICAL FLASH FLOOD THRESHOLDS VALUES. THE QPF FORECAST IS A BLEND OF THE NAM AND THE GFS. THE GFS IS FORECASTING 36 HOUR RAINFALL VALUES OF NEARLY 3 INCHES. THE NAM IS MUCH LOWER AND SHOWS A LOT OF THE STORM ENERGY MOVING TO THE SOUTH OF THE AREA. OBVIOUSLY...THE PRECIPITATION FROM THIS SYSTEM WILL REQUIRE CLOSE MONITORING AS THE POTENTIAL IS THERE FOR SOME LIMITED FLASH FLOODING. THERE WAS A PRETTY BIG SPLIT BETWEEN THE GFS AND NAM TEMPERATURES TODAY. SINCE THE GFS WENT OVERBOARD ON THE PRECIPITATION...THE TEMPERATURES WERE TOO COOL. THE TEMPERATURES IN THE FORECAST ARE CLOSER TO THE WARMER NAM MOS. 1010 PM EDT THU APR 28 2005 .DISCUSSION...FORECAST ON TRACK FOR MOST PART. TWO MAJOR CHANGES OF NOTE. HOURLY TEMPERATURES HAVE BEEN RUNNING ABOUT 10 DEGREES COOLER THAN WHAT WAS REFLECTED IN THE GRIDS. AS A RESULT...LOWERED TEMPERATURES ACCORDINGLY TO MATCH UP TO ACTUAL OBS ACROSS EASTERN KENTUCKY. ALSO HAD TO ADJUST TONIGHTS MINIMUM TEMPERATURES DOWN SEVERAL DEGREES PER HOURLY TEMP CHANGES. DEWPOINT CHECK WAS ALSO RUN SO DEWPOINTS WOULD REMAIN IN LINE WITH HOURLY TEMPERATURES. ALL OTHER ASPECTS OF FORECAST WERE IN GOOD CHANGE AND NO CHANGES WERE MADE. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && DUSTY/RAY
Hazardous weather outlook, Apr 29, 8:19 AM EDT, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 819 AM EDT FRI APR 29 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301100- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 819 AM EDT FRI APR 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. SOME STORMS COULD BE STRONG WITH HEAVY RAIN...DAMAGING WINDS AND LARGE HAIL. THE HEAVY RAIN EXPECTED SOUTH OF A STANTON TO CAMPTON TO PAINTSVILLE LINE MAY CAUSE SOME CREEKS AND STREAMS TO EXCEED THEIR BANKS. ALSO LOOK FOR SOME SIGNIFICANT RISES ON AREA RIVERS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. WEDNESDAY AND WEDNESDAY NIGHT...THERE WILL BE A CHANCE FOR THUNDERSTORMS DEVELOPING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. DUSTY
In the hours before
Local storm report, Apr 30, 12:57 AM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1257 AM EDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM FLASH FLOOD CONWAY 37.48N 84.33W
04/30/2005 ROCKCASTLE KY LAW ENFORCEMENT
ESTIMATED 5 TO 8 INCHES OF FLOWING WATER OVER BOTH LANES
OF HIGHWAY 25 IN CONWAY.
&&
CPIEPERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 12:43 AM EDT | Flash Flood Warning | JKL | Rockcastle | 6 hr |
| Apr 30, 3:12 AM EDT | Flash Flood Warning | JKL | Magoffin | 6 hr |
| Apr 30, 3:28 AM EDT | Flash Flood Warning | JKL | Estill | 6 hr |
| Apr 30, 3:35 AM EDT | Flash Flood Warning | JKL | Breathitt, Jackson, Lee, Owsley | 6 hr |
| Apr 30, 3:49 AM EDT | Flash Flood Warning | JKL | Johnson, Martin | 6 hr |
| Apr 30, 4:07 AM EDT | Flash Flood Warning | JKL | Morgan | 6 hr |
| Apr 30, 4:58 AM EDT | Flash Flood Warning | JKL | Clay, Perry | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.